Breaking News
Loading...
Sunday, April 12, 2009

Allergic Tubulointerstitial Nephritis

10:59 AM


DESCRIPTION
* The kidney tissue becomes inflamed due to an allergic reaction. This allergic reaction can occur from medications, infections, or the cause may be unknown.

SYMPTOMS
* Fever
* Rash
* Flank pain
* Blood in urine
* Low or high urine output
* Swelling due to fluid overload can occur in any area of the body (i.e., face, legs, abdomen)
* Lethargy, confusion, or even Coma can occur

CAUSE
* Drug reactions -- the most common cause:

1. Antibiotics (e.g., penicillin, sulfonamides, etc.) -- are the most prevalent cause
2. Thiazide diuretics
3. Furosemide
4. Allopurinol
5. Cimetidine (Tagamet)
6. Phenytoin (Dilantin)
7. Anti-inflammatories (such as ibuprofen)

* Bacterial infections
* Viral infections
* Mycoplasma
* Toxoplasma
* Idiopathic (unknown causes)

HOW THE DIAGNOSIS IS MADE
* Laboratory Tests:

1. Elevated blood eosinophils
2. Urinalysis may show red blood cells, white blood cells, white blood cell casts, protein, and eosinophils.

* Imaging

1. Ultrasound of kidneys
2. Gallium scanning

* Kidney biopsy may be considered if diagnosis is unclear.

TREATMENT
* Discontinuance of an offending medication
* Treatment of an underlying infection
* Kidney dialysis may be required in a severe case.
* Corticosteroid medications may be considered.

SIMILAR CONDITIONS
* Kidney Cancer
* Kidney Stones
* Pyelonephritis
* Post-streptococcal Glomerulonephritis
* Glomerulonephritis -- general
* Schistosomiasis
* Bladder Cancer


0 ulasan:

Post a Comment

 
Toggle Footer